Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

February 5, 2011Lycoming County, Sullivan County, Tioga County, Pennsylvania

NWS State College, PA issued this special weather statement at Feb 5, 2011, 5:39 PM EST for Lycoming County, Sullivan County, Tioga County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2011, 5:39 PM EST (22:39 UTC)
Expired
Feb 5, 2011, 6:15 PM EST
In force
36 min
Issued by
NWS State College, PA

Counties Lycoming County, PA, Sullivan County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WWUS81 KCTP 052239
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 PM EST SAT FEB 5 2011

PAZ012-019-027-037-041-042-045-046-052315-
MIFFLIN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-TIOGA PA-
539 PM EST SAT FEB 5 2011

...BAND OF HEAVY SNOW WILL CREATING DANGEROUS DRIVING CONDITIONS...

RAIN WILL CHANGE TO SNOW ACROSS THE AREA AND BRIEFLY BECOME HEAVY 
THIS EVENING. A QUICK COATING TO AN INCH OF SNOW COULD 
FALL...CAUSING VERY POOR DRIVING CONDITIONS. IN ADDITION...THE SNOW 
WILL RAPIDLY DROP VISIBILITIES TO LESS THAN A QUARTER OF A MILE. THE 
SNOW SHOULD TAPER OFF OVER MOST OF THE AREA BY 630 PM OR 7 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 165 AND 194...I-180 BETWEEN MILE MARKERS 10
AND 29.

LAT...LON 4160 7687 4155 7622 4131 7632 4131 7641
      4115 7661 4117 7682 4114 7690 4115 7696
      4109 7698 4108 7714 4104 7714 4086 7736
      4072 7737 4076 7772 4201 7726 4201 7694

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Feb 5, 3:53 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 5, 3:53 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EST SAT FEB 5 2011

.SYNOPSIS...
A COMPLEX AREA OF LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE
OHIO AND TENNESSEE VALLEYS TODAY...AND THEN MOVE THROUGH CENTRAL
PENNSYLVANIA EARLY TONIGHT. A RIDGE OF HIGH PRESSURE WILL SLIDE
INTO THE AREA ON SUNDAY. A BROAD AREA OF LOW PRESSURE MOVING INTO
THE NORTHEAST AND MID ATLANTIC STATES WILL LIKELY BRING ANOTHER
ROUND OF WINTRY PRECIPITATION TO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A TOTAL MESS OUTSIDE AS THE VERY COMPLICATED WEATHER SYSTEM LIFTS
UP AND THRU THE REGION. TEMPS ARE AT OR BELOW FREEZING OVER ALL
BUT THE LOWER SUSQ VALLEY WHERE READINGS HAVE CREPT UP TO THE MID
30S.

RADAR RETURNS SHOW THE VERY DISORGANIZED SHOWERY PRECIP SO THE
OVERALL IDEA OF JUST SMALL QPF STILL LOOKS GOOD. IT'S JUST GOING
TO REMAIN A MESSY SYSTEM UNTIL EITHER TEMPS CREEP A DEGREE OR TWO
OVER FREEZING...OR THE COLD AIR CAN CHANGE WHAT IS LEFT OVER BACK
INTO SNOW SHOWERS LATER TODAY AND THIS EVENING. AS A RESULT...THE
ADVISORY HAS BEEN BROKEN UP TO EXPIRE IN SEGMENTS AS EITHER OF THE
ABOVE CONDITIONS ARE EXPECTED TO BE MET.

OVERNIGHT WE SHOULD SEE A MORE FAMILIAR COLD ADVECTION SCHEME
DEVELOP IN THE WAKE OF THE DEPARTING LOW. A GUSTY WEST-NORTHWEST
WIND WILL DEVELOP AND USHER IN COLD AIR SUFFICIENTLY DEEP TO
CHANGE WHAT IS LEFTOVER OF THE DEPARTING PRECIP BACK TO SNOW
SHOWERS. WESTERN HIGH TERRAIN WILL THEN BE MOST UNDER THE GUN FOR
CONTINUED SNOW SHOWERS WHICH WILL LIKELY CONTINUE UNTIL THE HIGH
BUILDS IN ON SUNDAY. MAIN CONCERN FOR THE OVERNIGHT IS FOR THE
POTENTIAL OF SOME FREEZING DRIZZLE TO DEVELOP OVER THE RIDGES.
FCST SOUNDINGS SHOW A RELATIVELY DEEP MOIST LAYER...BUT
TEMPERATURES IMPLYING A LACK OF ICE CRYSTALS...PERHAPS SUPPORTING
AREAS OF LIGHT GLAZING UNTIL DRIER AIR MOVES IN SUNDAY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHORT TERM GUIDANCE AGREES IN POPPING IN A SURFACE HIGH FOR
SUNDAY...PROVIDING SOME MEASURE OF DRYING BEFORE WE START TO SEE
THE HIGH CLOUDS INVADE AHEAD OF THE NEXT SYSTEM SCHEDULED TO
APPROACH EARLY IN THE NEW WEEK.

ANY SHOWER/FREEZING DRIZZLE ACTIVITY THAT LINGERS INTO THE MORNING
OVER THE WESTERN HIGH TERRAIN SHOULD BREAK UP EARLY AS THE HIGH
BUILDS IN AND THE INVERSION HEIGHT LOWERS.

TEMPS SUNDAY WILL NOT BE TERRIBLE AS WINDS DIMINISH...BREAKING
FREEZING OVER MUCH OF THE AREA...BUT SILL STILL END UP AVERAGING A
COUPLE OF DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

AN ACTIVE SPLIT FLOW PATTERN WILL KEEP THE WEATHER OVER
PENNSYLVANIA INTERESTING THROUGH MUCH OF THE LONG TERM PERIOD.
SEVERAL...MAINLY WEAK LOOMING...WEATHER SYSTEMS WILL PRODUCE THE
POTENTIAL FOR MORE MIXED P-TYPE EVENTS FOR THE COMMONWEALTH.

LOW /MID-LEVEL WARM ADVECTION WILL INCREASE SUNDAY NIGHT INTO
MONDAY...WELL AHEAD OF A RATHER POTENT UPPER SHORT WAVE TROUGH
STARTING OFF IN THE ARKLATEX REGION EARLY MONDAY BEFORE TRACKING
NE TOWARD PA. AS THIS FEATURE SLIDES BY...CONTINUED FAIRLY HIGH
POPS ACROSS THE WRN ZONES THEN SPREADING EAST INTO THE REST OF THE
CWA. PRIMARY PRECIP TYPE LOOKS TO BE SNOW ACROSS THE NCENT AND NW
MTNS...WITH A MIX OF RAIN/SNOW SHOWERS ACROSS THE MIDDLE SECTIONS
OF THE CWA...AND PRIMARILY RAIN SHOWERS THROUGHOUT THE SE VALLEYS.

THIS SYSTEM WILL LIFT SOUTH TO NORTH ACROSS PA ON MONDAY/MONDAY
NIGHT...SOMEWHAT SIMILAR TO TODAYS SYSTEM. UPPER BOUNDARY LAYER
TEMPS WILL LIKELY BE UP TO A FEW DEG C COLDER...SO LITTLE OR NO
FZRA IS EXPECTED.

NORTHERN STREAM SHORT WAVE AND SECONDARY SFC CFRONT SLIDES IN
FROM THE UPPER MIDWEST FOR TUE INTO WED...AND WILL USHER IN
SIGNIFICANTLY COLDER AIR. FREQUENT SNOW SHOWERS LATE MONDAY
NIGHT/EARLY TUESDAY ACROSS THE WRN MTNS WILL BRING ANOTHER INCH OR
TWO OF SNOW ACCUM THERE...WHILE MOSTLY CLOUDY SKIES WITH JUST A
FEW ISOLATED TO SCTD SNOW SHOWERS WILL OCCUR ELSEWHERE.

TEMPS MONDAY NIGHT WILL DROP INTO THE MID/UPPER TEENS OVER THE
MTNS...AND INTO THE MID/UPPER 20S IN THE SE.

SFC HIGH PRESSURE BUILDS IN TUESDAY NIGHT...AND PERSISTS INTO
THU...WITH LOWS BOTH TUES AND WED NIGHTS IN THE SINGLE DIGITS
NORTH...TO TEENS SOUTH. HIGHS WILL BE JUST 20-30F BOTH WED AND
THU.

LATEST OPERATIONAL GFS AND ECMWF SHOW A PHASING NRN AND SRN TROF
MOVING ACROSS THE EASTERN U.S. THUR INTO FRIDAY. THE THIRD IN THE
SERIES OF STORMS TO POTENTIALLY AFFECT OUR AREA DURING THE
UPCOMING 6 DAYS LOOKS TO BE DIRECTED MORE TO OUR SOUTH....BRINGING SOME
LIGHT SNOWS TO MAINLY THE SE HALF OF PA.

WHAT FOLLOWS THIS POTENTIAL SNOW EVENT IS LEADING TO A SIG CHANGE
IN GUIDANCE CONTINUITY. WHILE THERE IS DECENT CONSENSUS IN A DRY
FORECAST UNDER HIGH PRESSURE INTO EARLY NEXT WEEKEND...SOME
GUIDANCE SUGGESTS THE HIGH WILL BE OF PACIFIC ORIGIN...WITH
TEMPERATURES FOR NEXT SATURDAY ABOVE NORMAL...AND HIGHS REACHING
INTO THE 40S ACROSS SERN PA. THIS WOULD BE A NOTICEABLE WARM UP
ACROSS THE STATE.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD MVFR/IFR WILL CONTINUE INTO THE EVENING WITH THE
SPOTTY/SHOWERY PRECIPITATION GRADUALLY WINDING DOWN. OCCASIONAL
FREEZING RAIN WILL BE THE MAIN PROBLEM UNTIL COLD AIR RETURNS
LATER TODAY AND THIS EVENING...EITHER SHUTTING OFF THE PRECIP
ALTOGETHER OR CHANGING IT TO LIGHT SNOW SHOWERS.

EXPECT CENTRAL AND EASTERN TERMINALS TO IMPROVE TO VFR AFTER
MIDNIGHT AS A GUSTY WESTERLY FLOW DEVELOPS IN THE WAKE OF THE
DEPARTING LOW. THE USUAL AREAS FROM JST NORTH INTO THE BFD AREA
WILL REMAIN IFR/MVFR WITH SCATTERED SNOW SHOWERS AND EVEN SOME
FREEZING DRIZZLE POSSIBLE. THIS WILL CONTINUE INTO SUNDAY MORNING
BEFORE DRY AIR EVENTUALLY WINS OUT EVERYWHERE AND VFR RETURNS TO
ALL SITES.

OUTLOOK...

SUN...MVFR CIGS NORTH/WEST EARLY...BECOMING VFR. MAINLY VFR EAST.

MON...MVFR/IFR LGT RAIN OR SNOW SHOWERS.

TUE-WED...MVFR MTNS WITH SCT SNOW SHOWERS. VFR CENTRAL AND EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
PAZ012-018-019-041-042-045-046-049>053-058.
WINTER WEATHER ADVISORY UNTIL 1 AM EST SUNDAY FOR PAZ004>006-
010-011-017-037.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR PAZ024-033.

&&

SYNOPSIS...LA CORTE/STEINBUGL
NEAR TERM...LA CORTE/STEINBUGL
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/GARTNER
AVIATION...LA CORTE/STEINBUGL
Hazardous weather outlook, Feb 5, 1:25 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EST SAT FEB 5 2011

PAZ004>006-037-061830-
WARREN-MCKEAN-POTTER-TIOGA-
125 PM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ010-011-017-061830-
ELK-CAMERON-CLEARFIELD-
125 PM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-061830-
CAMBRIA-SOMERSET-
125 PM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-018-019-041-042-045-046-049>053-058-061830-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
125 PM EST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ025>028-034>036-056-057-059-063>066-061830-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
125 PM EST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 5, 5:39 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 PM EST SAT FEB 5 2011

PAZ012-019-027-037-041-042-045-046-052315-
MIFFLIN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-TIOGA PA-
539 PM EST SAT FEB 5 2011

...BAND OF HEAVY SNOW WILL CREATING DANGEROUS DRIVING CONDITIONS...

RAIN WILL CHANGE TO SNOW ACROSS THE AREA AND BRIEFLY BECOME HEAVY
THIS EVENING. A QUICK COATING TO AN INCH OF SNOW COULD
FALL...CAUSING VERY POOR DRIVING CONDITIONS. IN ADDITION...THE SNOW
WILL RAPIDLY DROP VISIBILITIES TO LESS THAN A QUARTER OF A MILE. THE
SNOW SHOULD TAPER OFF OVER MOST OF THE AREA BY 630 PM OR 7 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 165 AND 194...I-180 BETWEEN MILE MARKERS 10
AND 29.

LAT...LON 4160 7687 4155 7622 4131 7632 4131 7641
      4115 7661 4117 7682 4114 7690 4115 7696
      4109 7698 4108 7714 4104 7714 4086 7736
      4072 7737 4076 7772 4201 7726 4201 7694

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:26 PM ESTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more79 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.